Aa
Aa
A
A
A
Close
Avatar universal

Sore tongue

Why is my tongue so sore?  I have dry mouth from taking prescriptions and my tongue over a period of time has become very sore and sensitive to salt or pepper or spicy food.
6 Responses
Sort by: Helpful Oldest Newest
Avatar universal
you may be grinding your teeth at night and it will rub the hell out of your tongue.  i had a medication do it to me and i didnt know it till my husband was woke up by me grinding and my tongue was huge!  good luck, let me know how it goes
Helpful - 0
Avatar universal
Burning Mouth Snydrome:  I had this problem for 1-2 years.  No help
from anyone until I went to a very knowledgeable dental specialist to check a strange dark spot in my tooth root area.  This turned out to be nothing worrisome BUT when I asked him if he could tell me what was wrong with my very sore mouth he did not hesitate to call it Burning Mouth Syndrome and said my medication (cyclobenzaprine 10mg/day)  was the culprit.  Relief started as soon as I ceased taking medication but it took a long time to get complete relief.
Helpful - 0
4851940 tn?1515694593
Sorry to hear of your problem, I understand how uncomfortable it is, because I myself have also suffered from this as well as having a swollen tongue in the past

I learned that Vitamin B deficiencies are one of the most common deficiencies that can affect mouth and teeth.   So I bought Vitamin B12 tablets that you place one under the tongue from the health shop.  And this helped.

Because you are medications, some of these can cause dry tongue and can also cause Thrush in the mouth.  Asthma inhalers can cause this too.

I have copied and pasted some information below:-

A common oral effect of vitamin B deficiency is a burning sensation in the mouth, especially on the tongue. People with this deficiency can also have trouble swallowing. The tongue may feel swollen. The tissue of the inner cheeks can be pale and may break apart easily and slough off.

B-vitamin deficiencies also can lead to anemia (too few red blood cells). Severe B12 deficiency can cause neurological problems such as numb or tingling limbs.

A deficiency in another B vitamin, folic acid, also can make your mouth feel like it's burning.

You could ask your doctor to take a blood test to check the levels of your vitamin B complex in the blood, or just buy some Vitamin B12 sublingual chewable nuggets which you place under your tongue once a day.

Also drink live yogurt, this helps.

If you do have any teeth that need repairing or have rough edges, then get that sorted out by the dentist.  Sometimes a jagged tooth can catch on the tongue or your bite me be out of alignment.

Also do not eat highly spiced foods, this will just aggravate the condition.
But drink plenty of water.  Doesn't actually make the tongue feel any less sore, but it keeps you well hydrated.

Regarding the medication you are on that are the cause of this problem, ask your doctor if there is an alternative that he can prescribe.

Best wishes.
Helpful - 0
Avatar universal
I have the same problem but I have been on b12 shots for almost 2 years and I still have burning in the mouth and sloughing gums.
Helpful - 0
4851940 tn?1515694593
Sorry to hear about that.
I do not understand what sloughing gums mean.
I would suggest that you see your dentist to check your mouth, teeth and gums.  You may need to floss every day to strengthen the gums.  The dentist would be able to say if there is a problem in the mouth.

The doctor would check out your throat and take a swab from the mouth to see if there is a bacterial or fungal problem.  A fungal problems is easily treated with Daktarin oral gel or Nystatin drops.

I suggest that you do not eat highly spiced foods and don't consume very hot drinks and foods.  Incorporate natural yogurt into your diet to see if this helps.

If you haven't talked to your doctor about this, it may be a good idea to do so to see if an underlying problem can be found and rectified.

Best wishes.
Helpful - 0
7471685 tn?1393400778
do you have fever or you were suffering from fever before? it happens some times because of that.
Helpful - 0
Have an Answer?

You are reading content posted in the General Health Community

Top General Health Answerers
Avatar universal
Other
1756321 tn?1547095325
Queensland, Australia
19694731 tn?1482849837
AL
80052 tn?1550343332
way off the beaten track!, BC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Discharge often isn't normal, and could mean an infection or an STD.
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.